Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 6, NWS Los Angeles, CA

February 21, 2021

NWS Los Angeles, CA issued this high surf advisory at Feb 21, 2021, 2:45 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2021, 2:45 AM PST (10:45 UTC)
Expired
Feb 21, 2021, 9:00 PM PST
In force
18 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

766 
WHUS46 KLOX 211045
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
245 AM PST Sun Feb 21 2021

CAZ034-035-220100-
/O.NEW.KLOX.SU.Y.0006.210221T1045Z-210222T0500Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
245 AM PST Sun Feb 21 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...Large breaking waves of 8 to 11 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Highest surf will be on west and northwest
  facing beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
3 follow-up statements
444 
WHUS46 KLOX 211642
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
842 AM PST Sun Feb 21 2021

CAZ034-035-220045-
/O.CON.KLOX.SU.Y.0006.000000T0000Z-210222T0500Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
842 AM PST Sun Feb 21 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 8 to 11 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...There is an increased risk of drowning. There will be
  dangerous rip currents that can pull swimmers and surfers out to
  sea. Large breaking waves can cause injury, wash people off
  beaches and rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS... The largest surf will occur across exposed
  west and northwest facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay 
near occupied lifeguard towers. Stay off rock jetties as they can be 
deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
Kj
144 
WHUS46 KLOX 212245
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
245 PM PST Sun Feb 21 2021

CAZ034-035-220500-
/O.CON.KLOX.SU.Y.0006.000000T0000Z-210222T0500Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
245 PM PST Sun Feb 21 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 8 to 11 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...There is an increased risk of drowning. There will be 
  dangerous rip currents that can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury, wash people off 
  beaches and rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS... The largest surf will occur across 
  exposed west and northwest facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
Kj
549 
WHUS46 KLOX 220522
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
922 PM PST Sun Feb 21 2021

CAZ034-035-220630-
/O.EXP.KLOX.SU.Y.0006.000000T0000Z-210222T0500Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
922 PM PST Sun Feb 21 2021

...HIGH SURF ADVISORY HAS EXPIRED...

The high surf along the California Central Coast is diminishing 
and no longer meets the criteria for a High Surf Advisory. 
However, the surf will remain elevated overnight and mariners, 
surfers, and swimmers are cautioned to be careful in and near 
breaking waves and to expect dangerous rip currents. 

$$
Kj

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 21, 2:25 AM PST, 20 minutes earlier.

Area forecast discussion, Feb 21, 2:25 AM PST, 20 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
225 AM PST Sun Feb 21 2021

.SYNOPSIS...21/225 AM.

High pressure aloft building in from the west will bring a warming
trend through Monday. Gusty offshore winds will persist today through
Monday then diminish. There will be a couple of inside slider troughs
Tue through Wed and another late this week that will bring a few
periods of gusty north to northeast winds to the region.

&&

.SHORT TERM (TDY-TUE)...21/218 AM.

A 584DM high located over the Eastern Pacific extending across California
will persist through Monday, before NW flow aloft digs down across
the West Coast on Tuesday. Expect sunny skies to continue through
much of the week, except for partly cloudy skies across the northern
portion of the forecast area on Tuesday.

Latest GOES-17 Fog product Imagery indicated clear skies in much of
the forecast area, except some stratocu was lingering across the interior
portions of San Luis Obispo and Santa Barbara Counties as well as the
northern slopes of the Ventura County Mtns, but that will dissipate
late this morning. There continues to be gusty northerly winds across
portions of the Santa Barbara South Coast and adjacent foothills early
this morning where highest gusts have been in the 40s to around 50
mph. There have been local gusts in the upper 50s to lower 60s across
the Montecito Hills since 9 pm last evening. Winds were expected to
diminish to below advisory levels after 3 AM this morning for this
area, therefore will extend the advisory through 6 AM this morning.
Otherwise, the northerly winds will shift to the northeast this morning
in a more typical Santa Ana wind direction affecting the usual wind
prone passes and canyons of L.A. and Ventura Counties through mid-
afternoon before diminishing some. Wind advisories are in place for
Ventura County and much of L.A. County excluding the Antelope Valley.
The San Gabriel Valley which currently has a wind advisory for the
northerly winds, will expire at 3 AM. as NE winds are generally localized
in a few foothill canyons. Strongest Santa Ana winds will affect the
LA/VTU Mtns, Ventura County Valleys, Santa Clarita Valley, the western
portion of the San Fernando Valley, and the Ventura County Coast and
L.A. Coast between Malibu and Pacific Palisades.

Winds will diminish some but remain offshore through the late afternoon
hours, but are likely to strengthen once again late this evening when
another round of advisory level gusts are expected. There is a good
chance that later shifts will reissue Wind Advisories for most if
not the same areas that are in affect today.

With the offshore winds in place today and Monday, high temperatures
will be on the rise 5 to 10 degrees today with an additional 3 to 6
degrees of warming on Monday. Highs will be 4 to 8 degrees above normal
for this time of year across most areas over the next couple of days
to go along with sunny skies. Monday will be the warmest day of the
upcoming week with a few valley locations reaching 80 degrees with
most coast and valleys in the 70s, but still a few upper 60s along
some coastal locations.

Winds will shift to onshore Tuesday ahead of another inside slider
expected to move into the Great Basin Tuesday night into Wednesday.
With the onshore flow, expect 2-6 degrees of cooling across the
L.A. and Ventura County coast and valleys with a few degrees of
warming across the Antelope Valley, which is typical when winds
shift from offshore to onshore.

.LONG TERM (WED-SAT)...20/203 PM.

Our very dry winter will continue through next week.

Onshore trends Tuesday ahead of a trough moving into the Pac NW
will lead to some cooling west/south of the mountains into
Wednesday but otherwise very nice days with temps still at least
5 degrees above normal.

Some disagreement in the models after that with the upper level
pattern. Some solutions have been suggesting a closer pass of the
next low pressure system resulting in another round of gusty
northerly winds. However, the more recent runs have dialed this
back somewhat so lower confidence there. But otherwise, generally
very pleasant weather with highs a few degrees above normal,
Possibly some gustier northerly winds by around Thursday or Friday.

Really no chances for precip the rest of February based on a vast
majority of the ensemble solutions from both the GFS and ECMWF.
Quite a few solutions supporting at least some light rain by Mar
2 or 3. By then we'll be another 1.50 inches below normal at
least. In some areas, mostly LA/Ventura Counties, that will put
them at almost 10" or more below normal for the season, roughly a
60-80% deficit.

&&

.AVIATION...21/0008Z.

At 2258Z at KLAX there was no marine layer.

Hi confidence in the 18Z TAFs with VFR conditions expected at all
the airfields through the fcst period. Gusty switching but mostly NW
to N winds will affect many of the airfields through early this
evening then switch to NE and become gusty for KCMA and KOXR by
Sun morning, while gusty N winds continue at KVNY.

KLAX...Hi confidence in the 00Z TAF with VFR conditions through
the fcst period. Moderate confidence in wind forecast with a 60%
chance of N wind gusts to 15 KT from TAF issuance time until about
03Z, and there is a 20% chance of N wind gusts up to 25 kt at
that time. These N winds could linger past 03Z.

KBUR...High confidence in the 00Z TAF with VFR conditions through
the fcst period. Hi confidence of gusty N winds until about 05Z,
but there is a 30% chance winds could diminish as much as 2 hours
earlier than that.

&&

.MARINE...20/756 PM.

Across the outer waters...The two southern zones (PZZ673-676) will
experience GALE WARNING level wind gusts through this
evening, mainly just south of Point Sal to NW of San Nicolas
Island and areas to the west. The northern zone (PZZ670) will
remain at Small Craft Advisory (SCA) thresholds. Winds across the
entire outer waters will diminish to SCA level by late tonight
and continue through Sunday evening. There is a 50% chance of
winds increasing to SCA level at times Tuesday through Thursday.

Across the nearshore waters of the Central Coast N of Point Sal...
Winds will remain at SCA level through this evening, with a
30% chance of Gale force for a few hours late this afternoon and
early evening. There is a 30% chance of SCA level wind gusts
Sunday evening, otherwise conditions are expected to remain below
SCA level Sunday through Thursday.

Across the inner waters south of Point Conception...SCA level
winds will continue through this evening. SCA wind gusts are
expected once again late tonight through Sunday afternoon as
Santa Ana winds should pick up early Sunday morning. Strongest
gusts will be between Ventura and Malibu, and then across the San
Pedro Channel to Avalon Harbor. There is a 20% chance for a
repeat for the same areas Monday morning through mid-afternoon.
Otherwise, winds and seas should remain below SCA levels Monday
through Thursday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 9 PM PST this evening for
      zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 6 AM PST early this morning for
      zones 39-52. (See LAXNPWLOX).
     Wind Advisory in effect from 8 AM this morning to 3 PM PST
      this afternoon for zone 40. (See LAXNPWLOX).
     Wind Advisory in effect until 3 PM PST this afternoon for
      zones 41-44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 PM PST this afternoon
      for zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST this evening
      for zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

Gusty offshore winds are possible again Thursday into Friday.

&&

PUBLIC...Kaplan/MW
AVIATION...Sweet/Sirard
MARINE...Sweet/Sirard
SYNOPSIS...Kaplan

weather.gov/losangeles

In the hours before

Local storm report, Feb 20, 9:40 PM PST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
940 PM PST SAT FEB 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     NON-TSTM WND GST 5 ENE SANTA BARBARA     34.46N 119.65W
02/20/2021  M58 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION MTIC1 MONTECITO HILLS RAWS.

&&

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 5:27 PM PSTHigh Wind WarningLOX4 hr
Feb 20, 5:27 PM PSTWind AdvisoryLOX45 hr
Feb 20, 9:07 PM PSTSmall Craft AdvisoryLOX18 hr

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.